Georgia, 2021

Hail and Damaging Winds in Georgia, May 3, 2021

May 3, 2021 · NWS CAE · 3 events in 1 county or zone

An upper trough, sufficient moisture, diurnal heating, and atmospheric shear led to severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper trough, sufficient moisture, diurnal heating, and atmospheric shear led to severe thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 3, 1:23 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 3, 1:23 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT Mon May 3 2021

.SYNOPSIS...
Severe thunderstorms are possible this afternoon. An upper
trough will move eastward from the Mississippi Valley on Tuesday
bringing another potentially active day of weather before a
cold front crosses the region on Wednesday. Drier and cooler
weather expected for the end of the week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tornado Watch in effect until 7 pm.

Upper trough will move across the Ohio Valley through tonight.
Surface high pressure well off the coast with a low pressure
system crossing the Mississippi Valley. Our area remains in the
warn sector. Deep, moist SW flow with embedded weak shortwaves
support moderate destabilization with surface based CAPE 1000 to
2000 J/kg. Deep convergence moving into the Midlands early this
afternoon. PWATs around 1.7 inches. Showers and thunderstorms
west of the area at 2 pm expected to move east into the CSRA
and Midlands through this evening. Severe potential include
damaging wind gusts, large hail, isolated tornadoes and locally
heavy rainfall.

The shortwave will move out of the region after sunset, leading to
decreasing activity during the evening. Any lingering convection
should dissipate around midnight as the airmass becomes less
unstable.  Overnight, a moderate low level jet will develop and
generally hinder fog development despite abundant low level
moisture. Lows will be above normal, once again in the mid 60s
to around 70 degrees.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Ridge will have strengthened over the area by Tuesday morning with a
lull expected in shower and convective activity, although with PWATs
remaining around 1.5 inches or greater, still can't rule out some
showers across the area. Deeper trough will approach from the west
and strengthening surface front moving into the area Tuesday
afternoon which will generate strong to severe storms to the west of
the area with the flow pushing these storms east. While shear may be
a bit weaker tomorrow afternoon, instability will be similar so
still expect storms to move into the area and may actually be higher
in coverage than we saw today with better forcing. Severe weather
threat remains low with a marginal risk in place from SPC mainly for
isolated damaging wind gusts. Temperatures will climb to above
normal with SW winds and warm advection while dew points will make
conditions feel somewhat stifling once again. CAMs favor somewhat
linear convection to develop along the strong forcing which should
push through the area overnight with increasing low level jet
keeping at least some instability and allowing storms to continue.

Cut back pops a bit for Wednesday with drier air likely to move in
at some point during the day with EC ensembles trending a bit drier
but still seeing the potential for the front to stall out and some
convection develop along it but with drier air moving in aloft, QPF
amounts are likely to be low. A bit more sun Wednesday should also
keep highs in the low to mid 80s. Cold advection will increase
Wednesday night with lows dropping into the 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Drier long term period expected with high pressure moving in and
cooler conditions into the end of the week. A more amplified trough
will push into the area late Thursday into Friday which will likely
develop a coastal low although there is uncertainty as to how far
into the Atlantic this would be and so pops will remain low and only
in the far north and east forecast areas. Cooler high pressure with
lower 500mb heights into the weekend before the surface high slowly
moves offshore and we will start to see moderating temperatures and
a ridge building over the region once again.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered to numerous showers and thunderstorms to affect the
TAF sites through this evening. Some thunderstorms may produce
strong wind gusts or hail. Isolated tornadoes also possible.
Should see convection diminish or move east of the area early
this evening. Have indicated tempo for tstms 19z-23z. Outside of
convection, mainly VFR with southwest winds 10-12 kts with
gusts around 20 kts. Winds are expected to stay up overnight
with a moderate nocturnal jet developing. Mixing should
generally prevent fog development tonight. However low level
moisture will remain high and ceiling restrictions can't be
ruled out near the end of the TAF period.

EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and
thunderstorms through Wednesday as an unsettled weather pattern
crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 3, 2:51 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
351 PM EDT Mon May 3 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-042000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
351 PM EDT Mon May 3 2021

...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms possible again on Tuesday and
Wednesday with damaging wind gusts and large hail as the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 3, 3:41 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
441 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 SSW OAK GROVE         33.96N 81.15W
05/03/2021  M0.70 INCH       LEXINGTON          SC   PUBLIC

            REPORT OF PEA TO DIME SIZED HAIL ON OLD
            BARNWELL RD NEAR THE AIRPORT.

&&

GPL
Local storm report, May 3, 3:42 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             4 WSW RED BANK          33.91N 81.30W
05/03/2021  M1.00 INCH       LEXINGTON          SC   NWS EMPLOYEE

            NWS EMPLOYEE MEASURED ONE INCH HAIL.

&&
Local storm report, May 3, 3:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     LEXINGTON               33.98N 81.23W
05/03/2021                   LEXINGTON          SC   EMERGENCY MNGR

            LEXINGTON COUNTY EM REPORTED A POWERLINE
            DOWN ON HARMON ST AND LAUREL RD. TIME
            ESTIMATED BASED ON RADAR.

&&

GPL
Local storm report, May 3, 3:48 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     1 SW OAK GROVE          33.97N 81.16W
05/03/2021                   LEXINGTON          SC   EMERGENCY MNGR

            EM REPORTS POWER LINE ARCING AT ST DAVIDS
            CHURCH RD AND SUNBRIGHT LN.

&&

GPL
Local storm report, May 3, 3:54 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     2 SW REMBERT            34.08N 80.56W
05/03/2021                   SUMTER             SC   DEPT OF HIGHWAYS

            SC HWY PATROL REPORTED TREE DOWN IN ROADWAY
            BLOCKING ALL LANES AT HORATIO HAGOOD RD AND
            SC261.

&&

GPL
Local storm report, May 3, 3:55 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 N LEXINGTON           34.04N 81.22W
05/03/2021  M1.75 INCH       LEXINGTON          SC   TRAINED SPOTTER

            TRAINED SPOTTER AT THE DUNHILL NEIGHBORHOOD
            REPORTS MEASURED GOLF BALL SIZE HAIL.

&&

NS

The radar

The Charleston,SC radar (KCLX), 106 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Burke

When
May 3, 4:05 PM EST to 4:10 PM EST
Where
Burke County, 4.27 mi SW of Waynesboro
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.039, -82.075

Burke Co Emergency Manager reported multiple trees down along Hwy 56 SW of Waynesboro between Herndon Rd and Story Mill Rd. Time estimated.

Hail, Burke

When
May 3, 4:08 PM EST to 4:10 PM EST
Where
Burke County, 1.35 mi ESE of Waynesboro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.070, -82.000

Burke Co Emergency manager reported nickel sized hail. Time estimated.

Thunderstorm Wind, Burke

When
May 3, 4:10 PM EST to 4:12 PM EST
Where
Burke County, 4 mi SW of Waynesboro
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.040, -82.070

Burke Co Emergency Manager reported a large tree down along with a center pivot irrigation system that was overturned in a field. Exact location not given. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952877, 952878, 952881.